Massachusetts, 2025

Damaging Winds in Massachusetts, July 1, 2025

July 1, 2025 · NWS ALY · 2 events in 1 county or zone

A few showers and thunderstorms crossed western Massachusetts ahead of an approaching cold front on July 1, 2025. Some became severe downing trees and wires including in the towns of West Stockbridge and Lenox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A few showers and thunderstorms crossed western Massachusetts ahead of an approaching cold front on July 1, 2025. Some became severe downing trees and wires including in the towns of West Stockbridge and Lenox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 1:19 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 1, 1:19 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
219 PM EDT Tue Jul 1 2025

.SYNOPSIS...
Isolated to scattered showers and thunderstorms can be expected
this afternoon ahead of and along an incoming cold front.
Isolated severe storms are possible with strong to damaging
winds being the primary hazard. Regionwide dry conditions return
tomorrow before additional chances for showers and
thunderstorms, with isolated chances for severe storms, return
Thursday. Cooler, more comfortable temperatures can be expected
Thursday and Friday before oppressive heat returns for the
weekend and into the beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message:

- Isolated severe thunderstorms possible this afternoon with
  strong to locally damaging wind gusts and heavy downpours
  posing the primary threat.

Discussion:

A slow moving cold front continues to approach the region this
afternoon at the forefront of an upper-level shortwave trough.
Eastern New York and western New England currently falls within
the warm sector of the parent low pressure system, displaced
well north of the area in northeast Quebec, with its attendant
warm front having completed its passage early this morning.
Sufficient dry air entrainment and atmospheric mixing has
allowed the previous mid-level stratus deck to erode across much
of the region, leaving behind some agitated cumulus and
subsequent plenty of breaks of sun. Temperatures have
subsequently risen well into the 80s and the low-level cap seen
on this morning's 12z ALY sounding has been broken. Instability,
according to the latest SPC Hourly Mesoscale Analysis, has
increased moderately across the region with SBCAPE values
ranging anywhere from 1500 to 2500 J/kg.

Convection, according to the latest scans of the KENX radar, has
begun to fire off to our west in Central New York. Closer to the
axis of the cold front out in Western New York, an area of
patchy rain has developed and is gradually spreading eastward.
While the better convective environment exists off to our south
and west, isolated to scattered showers and thunderstorms are
anticipated to spread into our forecast area later this
afternoon. Of the thunderstorms that form this afternoon, an
isolated few could become severe with the primary threat being
strong to locally damaging wind gusts. Deep moisture, marginally
steep low-level lapse rates, and moderate DCAPE all provide
confidence in this threat. Moderate shear across the region
increases this confidence further given the resulting potential
for tilted updrafts and possible linear organization. However,
it could be some time before storms are able to achieve the
strength necessary to produce strong to locally damaging gusts
given the mid-level cap that still exists on forecast soundings.
The progression of the front should help to erode this feature,
but with it's slow momentum, it could be into this evening
before storms pose any sort of threat other than some cloud to
ground lightning. Additionally, most of the CAMs place the
better threat for severe convection within and south of the
Capital District where most of the clearing has been throughout
the day. Though some storms are possible early this afternoon,
most of the convection, including those storms with the
potential to become severe, looks to occur between 4 PM and 9 PM
this evening.

One other threat does exist with showers and thunderstorms this
afternoon/evening: heavy downpours. With tall, skinny CAPE
profiles; high PWATs; and an all around very moist atmosphere,
heavy downpours are certainly possible within any shower or
thunderstorm that occurs during this period. Now, that said, the
flash flood threat is low at this time despite the Marginal Risk
for excessive rainfall across the area. Given the fairly dry
weather that we have experienced over the past several days,
most of these downpours will be producing beneficial rain. But
ponding of water in urban, low-lying, and poor drainage areas
certainly is possible especially given slower storm motion and
the potential for training storms today.

The threat for any severe thunderstorms should greatly diminish
with the loss of daytime heating this evening, but a few
lingering showers or thunderstorms could remain possible through
around 2 AM or so as the cold front finally begins to clear the
region. Drying in its wake should lead to skies clearing out for
many overnight, though as the boundary slows further upon
reaching the Mid-Hudson Valley and southwest New England,
persistent moisture should keep skies here at least partly to
potentially mostly cloudy. Those that do clear out and
experience rain this afternoon and evening will likely see some
patchy fog tonight with lows widely in the upper 50s to upper
60s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Key Message:

- Isolated severe thunderstorms are once again possible on
  Thursday with the primary hazards of strong to locally
  damaging wind gusts and large hail.

Discussion:

Surface high pressure noses into the region in the wake of the
aforementioned cold front tomorrow morning as flow aloft becomes
zonal beneath the northeast-filling short wave. Dry conditions
will therefore be in place regionwide with temperatures in the
mid/upper 70s to mid 80s. Drier air behind the front, fairly
deep mixing, and resulting downsloping from west to northwest
winds should keep dewpoints tomorrow lower than previous days,
making these temperatures more comfortable. However, it is also
possible, as a result of these same processes, that highs
tomorrow could exceed the current forecast. Nonetheless, we will
remain well under Heat Advisory Criteria. Low temperatures
tomorrow night will be a few degrees below those of tonight with
values anticipated to range from the mid/upper 50s to low 60s.

Thursday holds our next chance for showers and thunderstorms
with a positively tilted shortwave digging south and east into
the region about an upper low positioned around the James Bay. A
northwest to southeast-tracking, low-level cold front will also
provide forcing for ascent as it tracks through eastern New York
and western New England where moderate shear and instability
will exist with steep low- to mid-level lapse rates. While
latest CAMs indicate isolated to scattered convection, the
potency of the upper short wave and temperatures of the upper-
level cold pool (~ -13C to -15C) adds to the confidence that
there could be more coverage than what is currently being
predicted. One limiting factor will be the decreased moisture
throughout the area and the potential for cloud cover to hinder
radiation. The SPC currently has most of the area outlined in a
Marginal for severe thunderstorms Thursday with strong to
locally damaging winds and large hail being the primary threats.
Will continue to monitor trends over the next couple of days.
That said, highs Thursday will be in the 70s to 80s.

In the wake of the front, Thursday night will feature clearing
skies as the short wave begins to rotate through the region
and high pressure builds in once again. Low temperatures
Thursday will fall widely to the 50s to near 60. Dry conditions
persist into Friday with surface high pressure dominating.
Cooler, much more comfortable high temperatures can be expected
for Friday with upper 60s to low 70s across higher terrain to
low 80s in the Valleys.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Key Message:

- Oppressive heat to return this weekend into early next week.

Discussion:
Much of the extended period will be dry as surface high pressure
remains largely in place and ridging gradually builds in
beginning Saturday. Unfortunately, as a result of the rise in
geopotential height, oppressive heat looks to make a return
especially Sunday into Monday. Latest NBM v 4.3 points to heat
indices in the low to mid 90s throughout the Hudson Valley
Sunday and Monday. Should confidence continue to increase with
time, Heat Advisories may be needed closer to these days.
Outside of the heat, only minor chances (slight chance to chance
PoPs) for precipitation exist Sunday afternoon and Monday
courtesy of a surface low nearing the region from in and around
the Great Lakes. However, confidence is low at this time in
coverage and timing.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...An approaching cold front will bring
isolated to scattered showers/thunderstorms this afternoon and early
evening, with best chances at KALB/KPSF and KPOU. Showers/T-storms
may linger until 03Z/Wed at KPOU/KPSF. Brief periods of MVFR/IFR
conditions will be possible within showers/T-storms, otherwise
mainly VFR conditions through early this evening. In the wake of
showers/T-storms, abundant low level moisture will allow areas of
fog/low clouds to develop with IFR/LIFR conditions developing
between 03Z-07Z/Wed before improving to VFR between 11Z-13Z/Wed. VFR
conditions are then expected thereafter.

West to southwest winds 5-10 KT this afternoon with a few gusts of
15-20 KT possible, becoming light/variable overnight, then west to
northwest at 5-10 KT by mid to late Wednesday morning. Winds will be
stronger, and variable in direction in the vicinity of thunderstorms
this afternoon/evening.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Gant
NEAR TERM...Gant
SHORT TERM...Gant
LONG TERM...Gant
AVIATION...KL

In the hours before

Special weather statement, Jul 1, 1:57 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
257 PM EDT Tue Jul 1 2025

NYZ039-040-082-011930-
Southern Fulton NY-Northern Fulton NY-Montgomery NY-
257 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FULTON AND CENTRAL
MONTGOMERY COUNTIES THROUGH 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ephratah, or near Canajoharie, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gloversville, Johnstown, Canajoharie, Fonda, Fort Plain, St.
Johnsville, Ephratah, Broadalbin, Fort Johnson, Tribes Hill, Glen,
Berkshire, Charleston, Fultonville, Palatine Bridge, Nelliston, Meco,
West Perth, Cook Corners, and Church Corners.

This includes Interstate 90 between exits 28 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4297 7475 4310 7467 4307 7418 4280 7429
      4293 7475
TIME...MOT...LOC 1857Z 276DEG 28KT 4298 7453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJG
Local storm report, Jul 1, 2:17 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
317 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     2 WSW Johnstown         43.00N 74.41W
07/01/2025                   Fulton             NY   911 Call Center

            Tree down southwest of Johnstown along Ny
            334.

&&
Local storm report, Jul 1, 2:26 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
326 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     2 ESE Johnstown         43.00N 74.33W
07/01/2025  M52 MPH          Fulton             NY   Mesonet

            NYS mesonet at Johnstown.

&&
Local storm report, Jul 1, 2:47 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
347 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tstm Wnd Dmg     Canajoharie             42.90N 74.57W
07/01/2025                   Montgomery         NY   Public

            Tree downed on Phillips Avenue.

&&

Frugis
Local storm report, Jul 1, 2:49 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
349 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Tstm Wnd Dmg     5 W Fonda               42.97N 74.46W
07/01/2025                   Montgomery         NY   Public

            Tree downed and blocking Stone Arabia Road
            in the town of Mohawk.

&&

Frugis
Local storm report, Jul 1, 3:03 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
403 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Tstm Wnd Dmg     1 NW Amsterdam          42.95N 74.20W
07/01/2025                   Montgomery         NY   Public

            Tree downed on a house on Knollwood Avenue.

&&

Frugis

The radar

The Albany radar (KENX), 64 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 1, 3:10 PM EST
Where
Berkshire County, 2.04 mi W of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.330, -73.370

There were several reports of trees on wires in the Town of West Stockbridge.

Thunderstorm Wind, Berkshire

When
July 1, 3:23 PM EST
Where
Berkshire County, 0.97 mi ESE of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.364, -73.263

A tree was reported down on wires in the vicinity of Sherwood Drive in the Town of Lenox.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276558, 1276560.